Alert archive / North Dakota / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Oct 20, 2022, 1:24 AM MDT for 9 counties in North Dakota. It took effect at Oct 20, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2022, 1:24 AM MDT (07:24 UTC)
- In effect from
- Oct 20, 2022, 12:00 PM MDT
- Expired
- Oct 20, 2022, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Sioux County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2615 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249 WWUS83 KBIS 200724 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 224 AM CDT Thu Oct 20 2022 ...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON INTO THURSDAY EVENING FOR SOUTHWEST AND FAR SOUTH CENTRAL NORTH DAKOTA... .Critical fire weather conditions across southwestern North Dakota this afternoon and evening. West winds near 20 mph with gusts near 35 mph, and minimum relative humidity values dropping as low as 16 percent, will make any fires that ignite spread rapidly and be difficult to suppress. NDZ031>033-040>045-201930- /O.UPG.KBIS.FW.A.0004.221020T1700Z-221021T0300Z/ /O.NEW.KBIS.FW.W.0005.221020T1800Z-221021T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 224 AM CDT Thu Oct 20 2022 /124 AM MDT Thu Oct 20 2022/ ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWESTERN NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * WINDS...West near 20 mph with gusts near 35 mph. * RELATIVE HUMIDITY...As low as 16 percent. * AFFECTED AREA...Southwest and far south central North Dakota. * IMPACTS...Any fires that ignite could spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SMITH
2 follow-up statements
235 WWUS83 KBIS 201842 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 142 PM CDT Thu Oct 20 2022 ...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON INTO THURSDAY EVENING FOR SOUTHWEST AND FAR SOUTH CENTRAL NORTH DAKOTA... .Critical fire weather conditions across southwestern North Dakota this afternoon and evening. West winds near 20 mph with gusts near 35 mph, and minimum relative humidity values dropping as low as 15 percent, will make any fires that ignite spread rapidly and be difficult to suppress. NDZ031>033-040>045-210000- /O.CON.KBIS.FW.W.0005.000000T0000Z-221021T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 142 PM CDT Thu Oct 20 2022 /1242 PM MDT Thu Oct 20 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWESTERN NORTH DAKOTA... * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * AFFECTED AREA...Southwest and far south central North Dakota. * IMPACTS...Any fires that ignite could spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
891 WWUS83 KBIS 202343 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 643 PM CDT Thu Oct 20 2022 NDZ031>033-040>045-210045- /O.EXP.KBIS.FW.W.0005.000000T0000Z-221021T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 643 PM CDT Thu Oct 20 2022 /543 PM MDT Thu Oct 20 2022/ ...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM CDT/6 PM MDT/ THIS EVENING... Winds will continue to weaken this evening and relative humidities will rise as temperatures cool off. Therefore the Red Flag Warning will be allowed to expire. $$ EDWARDS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 19, 11:31 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Oct 19, 11:31 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1231 AM CDT Thu Oct 20 2022 .UPDATE... Issued at 1225 AM CDT Thu Oct 20 2022 No updates needed. Clear skies and light winds, lows will drop to the mid 30s. UPDATE Issued at 859 PM CDT Wed Oct 19 2022 Once again, not a lot to updated this evening. A quick moving band of high level clouds is currently dropping through the state, with the northern edge of the cloud cover exiting the northwest at this time. Other than some minor tweaks for sky cover, no updates planned this evening. Updated text products, including the Fire Weather Watch will be transmitted shortly. UPDATE Issued at 542 PM CDT Wed Oct 19 2022 Other than a few tweaks to sky cover no changes to the current forecast. Expect mild temperatures early this evening with winds becoming light. && .SHORT TERM...(This Evening through Thursday night) Issued at 350 PM CDT Wed Oct 19 2022 After a mild and dry night, critical fire weather conditions may return for Thursday. Dry conditions look to continue through tonight, with increased northwest winds diminishing this evening. A flattening ridge will provide for some weak warm air advection aloft, bringing in some mid to high level clouds this evening through tonight. These clouds combined with an overall mild and dry airmass will see slightly warmer temperatures tonight, generally in the 30s. RH values rebound fairly well in the east tonight, although light winds and clouds should limit any fog potential. A dry shortwave trough and its associated cold front then looks to push through Thursday and Thursday night. Ahead of this front will be a warm, dry, and breezy westerly flow. The result will see temperatures warm further into the 70s across much of the area. This warming will bring widespread RH values in the teens to 20s, with some 30 across the east. Low RH combined with breezy winds could bring a near critical for critical fire weather day to the area. The Fire Danger Rating looks to increase to high across the southwest, while the rate of spread nears the required 295 mark for a critical fire weather day. There are still some confidence issues on how strong the winds will be tomorrow based on the timing of the mentioned cold front. Thus have placed a Fire Weather Watch for our southwestern zones for the time being. Elsewhere, SPC is placing an elevated risk for fire danger. So have mentioned this in the HWO. Eastern portions don't quite see the winds or the lower RH, thus the near critical fire risk is lower there. Conditions should improved shortly after sunset or once the cold front moves through. Right now the timing of the front is after peak mixing, thus winds may be elevated through the night but not expected to be strong at this time. With increased clouds and winds, lows Thursday night will still be in t he 30s to lower 40s for most areas. .LONG TERM...(Friday through Wednesday) Issued at 350 PM CDT Wed Oct 19 2022 A fairly mild and dry start to the weekend will give way to more active and cooler weather late this weekend into next week. Friday will feel like a post frontal day, although the impacts to the area will be minimal. Temperatures will cool into the 50s to lower 60s, which is still mild for this time of year. An increased northwest wind may also be found through the day Friday, although nowhere near advisory criteria. Perhaps an isolated shower is possible Friday afternoon behind the front, although confidence is not high enough to include in the forecast at this time. A large pacific trough begins to take shape across the western US for Saturday. A frontal boundary may drape across the state as a result. Along this boundary could be chances for rain. A stark temperature contrast may also be found where the cold side of the front will be in the 40s and 50s, with 60s on the warm side. Deterministic models are then starting to trend towards active weather for the late weekend into the early to mid next week time period. Deterministic wise, the large Pacific trough may bring a Wyoming or Colorado low across the region Sunday through Monday, with some lingering affects into mid week. Widespread precipitation in the form of rain or snow, along with cooler temperatures and breezy winds would be possible. The question comes is this realistic given the abrupt change in the models. Pattern wise, a few days ahead of the trough we do see ridging in the southwest with a weak wave this week to break down that pattern. This is more favorable for this type of set up. Cluster Analysis wise, the large trough has taken more of a southern trend, although perhaps more favoring a Wyoming low over a Colorado low track. Either one would still bring some chances of precipitation to the area. Precip type wise, NBM has been consistent of mixing in snow during the coldest times of the day and night. There is some signals for brief freezing rain or sleet, although confidence in that occurring is fairly low. And snow accumulations wise, 50 percentiles right now are fairly low. Although NBM does have up to 10 percent chance for 6 inches in some areas, with moderate accumulations in the upper percentiles. For now the forecast reflects a change in the pattern with cooler temperatures, breezy conditions, and chances for rain and snow. Confidence is too low however to pinpoint snow (if any) accumulations and timing at this point. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1225 AM CDT Thu Oct 20 2022 VFR through the period. Winds could gust around 20kts Thursday afternoon from the west. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CDT today through this evening for NDZ031>033-040>045. && UPDATE...Smith SHORT TERM...Anglin LONG TERM...Anglin AVIATION...Smith
Hazardous weather outlook, Oct 19, 11:34 PM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1234 AM CDT Thu Oct 20 2022 NDZ031>033-040>045-210545- Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 1234 AM CDT Thu Oct 20 2022 /1134 PM MDT Wed Oct 19 2022/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical fire weather conditions are possible Thursday afternoon and early evening. See the Fire Weather Watch for more details at www.weather.gov/bis. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>003-009>011-017>021-034-035-046-210545- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Morton-Burleigh-Emmons- 1234 AM CDT Thu Oct 20 2022 /1134 PM MDT Wed Oct 19 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Near critical fire weather conditions are possible Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-210545- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 1234 AM CDT Thu Oct 20 2022 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in North Dakota, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.